A digestive allergic reaction with hypereosinophilia imputable to docetaxel in a breast cancer patient: A case report

2Citations
Citations of this article
10Readers
Mendeley users who have this article in their library.

Abstract

Background: Hypereosinophilia, defined by an absolute eosinophil count of more than 1500/mm3, is rarely observed in patients treated for cancer, and rarely imputable to anti-cancer agents. Drug-induced hypereosinophilia usually appears within a few weeks of the start of treatment and resolves after discontinuation of the medication. We report here a first case of hypereosinophilia with digestive allergic reaction imputable to docetaxel in a woman treated for breast cancer. Case presentation: This patient, with a history of childhood atopic dermatitis and asthma, underwent surgery for breast lobular carcinoma, followed with chemotherapy including 3cycles of the FEC100 protocol and 3cycles of docetaxel. Ten days after the second cycle of docetaxel, she had abdominal pain with diarrhea, which increased after the third cycle of docetaxel at the same dose. The blood eosinophil count increased up to 4685/mm3 at day 92. All biological tests were normal, except elevated seric IgE. The systematic biopsies of the upper and lower digestive tract showed diffuse edema of the lamina propria, lymphocytic infiltrate and CD117-expressing cells both in the epithelium and in the lamina propria. Electron microscopy showed a large number of degranulating mast cells, while the number of tissue eosinophils was small. The blood eosinophil count decreased after day 96, three months after the last injection of docetaxel. After day 182, the hypereosinophilia and symptoms resolved. This spontaneous evolution, the history of atopic dermatitis and asthma, and the negativity of all biological tests performed led us to hypothesize a diagnosis of a systemic digestive Type 1 drug-induced hypersensitivity reaction. Using two validated pharmacovigilance scales, we found that docetaxel had the highest imputability score compared to the other drugs. Conclusion: Recognition of allergic reactions imputable to docetaxel is important because it requires the drug to be discontinued. In the difficult setting of anti-cancer treatment, if reintroduction of the drug is needed, a close collaboration between oncologists, gastroenterologists and allergologists is required.

Cite

CITATION STYLE

APA

Hamdan, D., Leboeuf, C., Pereira, C., Jourdan, N., Verneuil, L., Bousquet, G., & Janin, A. (2015). A digestive allergic reaction with hypereosinophilia imputable to docetaxel in a breast cancer patient: A case report. BMC Cancer, 15(1). https://doi.org/10.1186/s12885-015-2008-0

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free